MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X320MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X320MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1320S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 08/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that 3 months after implantation of a proximal femur nail, the material broke.Additional information received: "the patient presented to our orthopedic trauma surgery department on (b)(6) 2021 with increasing symptoms and status after implantation of the above product.By means of ct ((b)(6) 2021) a fracture of the nail at the level of the thigh screw penetration could be detected.According to the patient, she already noticed a cracking during the rehabilitation stay with an increase in pain.In the course of the subsequent x-ray control, no complications could be detected.Consequences: failure of the bone fracture to heal subtrochanterically, revision with complete removal of the marrow and re-implantation of a long intramedullary nail osteosynthesis on (b)(6) 2021.Another rehabilitation measures.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation, and matches the alleged failure.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Significant drill marks were observed on the lateral side of the proximal end and progressing towards the medial side.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge.Another thing to note apart from the drill marks was the sign of excessive loading which is also evident from material deformation at the medial end of the distal end of the nail as the material is bent in an outwards direction and the lateral edge of the proximal part showed slight deformation.The fracture pattern resembles a fatigue fracture, evident by the appearance of lines of rest.The breakage initiated in a fatigued manner from the anterior side but broke in a much quicker manner from the other side due to high tension.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing, or design related problems were found during the investigation.Based on the investigation, the failure of the nail can be attributed to a combination of user error which is evident from the misdrilling, and patient factors as excessive loading marks and material deformation are visible on the nail medial side and on the load-bearing side of the lag screw.If any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X320MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12421434
Report Number0009610622-2021-00677
Device Sequence Number11807506
Product Code HSB
UDI-Device Identifier07613252274261
UDI-Public07613252274261
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2025
Device Model Number3525-1320S
Device Catalogue Number35251320S
Device Lot NumberK0C8874
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/10/2021
Supplement Date Received by Manufacturer03/29/2022
Initial Report FDA Received Date09/03/2021
Supplement Report FDA Received Date04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexFemale